Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


From a SURGEON!
Apr 7, 2009

Hi. This might sound silly coming from a SURGEON but here goes. About two weeks ago a patient jumped from the 4th floor of our hospital building to hit his head on the canopy. As me and my team were going to the building next for our rounds, we were the first to rush to see if we could help and i was the first person on the canopy to assist evacuation. He was bleeding from the mouth and coughing blood.

I asked someone to throw up a pair of gloves and asked the other people to turn this guy to the side. I dont remember touching him with ungloved hands apart from holding his hand as he was turned over. I dont think there was any blood on the hand...but everything was happening so fast.

We put him on a stretcher and i held an ambu mask to his face with my gloved right hand and pressed the ambubag with my other hand which did not have a glove on. the attendants secured him on the stretched in a minute and we lowered him to the ground...i took off my glove (right hand) and put on a fresh pair of gloves as we raced him to the resus ward as i attempted cardiac massage with my right hand (gloved again).

As we handed him over to the resus team we came to know he was HIV+ve and was admitted in the wards for some problem. i took off my gloves and examined myself:

I did NOT have any visible blood on any surface of my hands/fingers there was a small (about 5-7 sq mm) stain of blood on the lapel of my right shirt sleeve which had not gone through to the inner surface (the lapel being twin fold). This was confirmed on the spot by my other surgical team members.

We washed our hands with soap and water and poured sterilum (J&J) liberally and later cut off the sleeve that was stained.

I wear spectacles and they did not have any visible blood spots on them

My worry is: a. i have chapped nail-bed edges (no bleed/ooze as i can remember) b. what if the sleeve-stain had touched my skin at any point

The local ART clinic doc said i would not classify as being exposed but that if i was too worried i could start it...???

I started 2 drug (ZIDO+LAMI) ART within about 2 hours. and have been worrying to no end each morning and night as i take the medicines! They are causing me severe nausea and gastritis and extreme fatigue and shortness of breath even on walking a small distance.

Please tell me do i have ANY risk whatsoever?

I'm VERY VERY WORRIED!!!

Regards Hotdoc

Response from Dr. Frascino

Hello Surgeon,

The patient jumped out the 4th floor window of the hospital and hit his head on the canopy just as your surgical team was walking by on your way to make rounds? That sounds like it could be an episode of Grey's Anatomy! Hey, maybe you should send them the idea!?!

So surgeon, exactly where were you during medical school and internship when the risk of bloodborne diseases was taught? I find it hard to believe you've made it all the way to your surgical residency without such basic knowledge. I wouldn't allow a first-year medical student onto the wards without a working knowledge of the risks involved in treating patients! Surgeon, it's time you put your scalpel down and do some long overdue remedial work related to occupational exposures to bloodborne pathogens! It might even save your life someday.

The HIV-acquisition risk from the events you describe is nonexistent. Your "ART clinic doc" should have been much more emphatic with his recommendation that post-exposure prophylaxis was not warranted! Regarding your HIV risk, even if splattered with blood, HIV cannot permeate intact skin. Your "chapped (no bleed/ooze) nail-bed edges" would not be an HIV risk. Cutting off the sleeve of your shirt was pure lunacy and the waste of a perfectly good shirt! If the sleeve-stain touched your skin, there would be no HIV risk. (You behaved just like that old surgeon stereotype: cut first, think later!)

Regarding your Combivir (zidovudine/AZT plus lamivudine/3TC), your experience is not uncommon and a good reminder to the readers of this forum that PEP is no picnic. Nausea is common with AZT (zidovudine). AZT can also cause anemia, which in turn can cause fatigue, exercise intolerance and shortness of breath.

My advice would be to discontinue PEP and follow the testing guidelines for an occupational exposure (baseline, six weeks, three months and six months from the date of exposure). If you choose to continue a full 28-day course of PEP, you should check your hemoglobin without delay to see if you have AZT-induced anemia.

Hotdoc, you can read much more about occupational HIV exposures, PEP and ART side effects in the archives. Take a look. And don't forget your refresher course on occupational exposures.

Good luck.

Dr. Bob



Previous
Do you think this site is a bit paranoid?
Next
Viagra 50mg (VIAGRA DRUG REACTIONS)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement